Letters Acne vulgaris

Time to stop using minocycline?

BMJ 2013; 347 doi: https://doi.org/10.1136/bmj.f4536 (Published 23 July 2013) Cite this as: BMJ 2013;347:f4536
  1. David Phizackerley, deputy editor, Drug and Therapeutics Bulletin1
  1. 1BMJ Journals, BMA House, London WC1H 9JR, UK
  1. dphizackerley{at}bmj.com

In their clinical review of acne vulgaris, Dawson and Dellavalle discuss the use of oral antibiotics.1 Although they highlight that a Cochrane review “found no clear evidence of superiority” for minocycline, they do not mention the potential harms associated with tetracyclines, particularly those related to minocycline. This is a subject that Drug and Therapeutics Bulletin (DTB) covered in a recent editorial, “Time to say goodbye to minocycline?”2

Since 2006, DTB has highlighted the potential for harm associated with minocycline.3 4 Such concerns date back to the 1990s and relate to serious and apparently idiosyncratic adverse effects that include hypersensitivity reactions of eosinophilia, pneumonitis and nephritis, autoimmune hepatitis, and lupus erythematosus-like syndrome.5 6 These reactions seem to be more common with minocycline than with other tetracyclines. Minocycline also seems to be the only tetracycline that can cause potentially irreversible slate grey pigmentation of the skin.

With no apparent clinical advantage and a greater propensity for harm than other tetracyclines, there is little justification for using minocycline in the management of acne.


Cite this as: BMJ 2013;347:f4536


  • Competing interests: DTB is published by BMJ Journals.


View Abstract

Log in

Log in through your institution


* For online subscription